The most common cause of vaginal atrophy is the decrease in estrogen which happens naturally during perimenopause, and increasingly so in post-menopause. However this condition can sometimes be caused by other circumstances.
The symptoms can include vaginal soreness and itching, as well as painful intercourse, and bleeding after sexual intercourse. The shrinkage of the tissues can be extreme enough to make intercourse impossible.
Genital symptoms include dryness, itching, burning, soreness, pressure, white discharge, malodorous discharge due to infection, painful sexual intercourse, bleeding after intercourse. In addition, sores and cracks may occur spontaneously.
Urinary symptoms include painful urination, blood in the urine, increased frequency of urination, incontinence, and increased likelihood and occurrence of infections.
A large number of postmenopausal women (who are not using topical estrogen) have at least some degree of vaginal atrophy; however, many women do not actively ask that medical attention be paid to this, possibly because it is naturally caused, or because of the taboo that still exists surrounding aging and sexuality.
The cause of vaginal atrophy is usually the normal decrease in estrogen as a result of menopause. Other causes of decreased estrogen levels are decreased ovarian functioning due to radiation therapy or chemotherapy, immune disorder, removal of the ovaries, after pregnancy, during lactation, idiopathic, and because of the effects of various medications: (Tamoxifen (Nolvadex), Danazol (Danocrine), Medroxyprogesterone (Provera), Leuprolide (Lupron), Nafarelin (Synarel)).
Proper treatment will usually relieve the symptoms, at least to some extent.
Use of vaginal estrogen before the condition becomes severe is appropriate. Regular sexual activity may be helpful. A water soluble vaginal lubricant can be helpful in mild cases.